The question had been around for weeks: what are the real risks of clot formation after being inoculated with the Oxford-AstraZeneca vaccine?
The European Medicines Agency (EMA) finally shed some light on this Wednesday: thrombi – he concluded – should be included as a rare side effect that can appear in some recipients of this vaccine against covid-19.
The chance of dying from a condition like this is as low as One in a million. On the contrary, covid-19 kills one in every eight infected people over the age of 75, and one in every 1,000 symptomatic infected with around 40 years.
For this reason, authorities and scientists have insisted that the benefits of AstraZeneca outweigh the risks.
But what is the explanation behind the appearance of these thrombi? What causes this immunizing fluid in a few people that causes them to develop blood clots?
Immune reaction due to combination of clots and low platelets
Although the answer is still not entirely clear as it is still being investigated, the European agency itself provided some clues: a plausible explanation – they said – is that the vaccine can trigger an immune response that leads to an atypical disorder similar to the one heparin-induced thrombocytopenia(TIH).
Heparin is an anticoagulant and HIT disorder, driven by the immune system, consists of an adverse drug reaction that activates platelets and clotting, causing increased thrombus formation.
In the scientific community, this theory had been discussed a few weeks ago after a team of doctors in Germany suggested it March, 19 past, naming it “Vaccine-Induced Immune Thrombotic Thrombocytopenia”, abbreviated as WETT, for its acronym in English (or VIPIT, according to the first study of the German team).
Now how was this conclusion reached?
In the investigations behind these cases of thrombi it was found that all affected patients had a low platelet count, the blood cells that normally help repair bleeding in the body.
It was also concluded that the patients had this particular antibody, similar to HIT, in their blood that activates platelets.
German scientists – led by the University of Greifswald’s coagulation specialist Andreas Greinache-, published the final results of their research on April 9 in the New England Journal of Medecine.
In this study, they analyzed the characteristics of 11 patients in Germany and Australia, who developed one or more events of thrombosis or thrombocytopenia after the vaccination with AstraZeneca.
- Why the UK will stop offering the AstraZeneca vaccine to those under 30
Of these patients, nine were women, with a mean age of 36 years.
Between 5 and 16 days after vaccination, all patients presented one or more thrombosis events, with the exception of one, who presented an intracranial hemorrhage that caused his death.
Among the patients who had more than one thrombosis event, nine had venous thrombosis; three had thrombosis in the abdomen (splanchnic vein thrombosis); three had pulmonary embolism; and four others had another type of thrombosis.
Of the 11 patients studied, six passed away.
None of them had received heparin before the onset of symptoms but they did produce the HIT-like antibody.
This antibody, which would be activated by the AstraZeneca vaccine, causes platelets to clump together by mistake and form clots.
A treatable disorder
According to the German team’s research, VITT is a “very rare” reaction and, if identified promptly, it is “tractable”.
“We know what to do: how to diagnose it and how to treat it,” Greinacher said. “And the sooner the treatment is done, the better,” he added.
- Why Europe’s Great Powers Suspended AstraZeneca Vaccine If WHO Says It’s Safe
In a press conference on Friday, the German scientist further stated that, although studies are still lacking, there are likely individual factors in affected people that trigger this adverse effect.
“Otherwise, we would see this problem in many more people, which fortunately is not the case (…). This is fantastic news for the vaccination program because otherwise this would have been the risk of many other immunizing vaccines.” , he assured.
However, despite the fact that the European agency said that most of the reported cases of thrombi have occurred in women under the age of 60, it has not been possible to conclude whether age, gender, or medical history may be additional risk factors.
But this risk appears to increase in younger people.
In fact, UK authorities decided that since healthy people under the age of 30 are at less risk of becoming seriously ill from COVID-19, the balance of risks and benefits means that they should be offered a different vaccine than AstraZeneca. .
Regarding the contraceptive pill – which, in general, increases the probability of developing a thrombus six times – Dr. Greinacher stated that it is most likely that don’t be a mitigating for the appearance of thrombi.
What are the symptoms?
The European regulatory agency said that health professionals can help those affected in their recovery and avoid complications. Thus, he called on people to seek medical assistance in case of developing symptoms.
Some of these symptoms are: shortness of breath, blurred vision, severe and persistent headache, chest pain, leg swelling, persistent abdominal pain, and small spots of blood under the skin, among others.
On the other hand, most of the investigated cases show that the appearance of clots can occur between four days and a few weeks after a person receives the vaccine.
Medical experts in the UK, if anything, suggest that this rare condition should be considered in anyone who has similar symptoms for up to a month after being inoculated.
Because it is important?
The discovery of this disorder and its treatment can be very useful for the development of the massive vaccination campaign against covid-19 worldwide.
Currently, several countries in the world rely heavily on AstraZeneca.
In the UK, for example, 31 million people have been vaccinated with the first dose and, for the most part, AstraZeneca has been used.
Other European nations, such as Germany, France, Italy and Spain, have experienced delays in their inoculation campaigns and one of the reasons is precisely the suspension of AstraZeneca after it was decided to apply only to those under 59 years of age and the first records appeared. of blood clots.
This has caused several of Hundreds of thousands of doses of AstraZeneca are not being used. This is the case in Germany, where the Minister of Health, Jens Spahn, acknowledged in March that only 15% of the available doses had been administered.
However, in the coming weeks the European regulatory agency plans to provide more information regarding thrombi caused by the vaccine.
Authorities and scientists hope that this will reveal doubts and move forward with the most difficult mass vaccination campaign in history.
Now you can receive notifications from BBC Mundo. Download the new version of our app and activate them so you don’t miss out on our best content.
- Do you already know our YouTube channel? Subscribe!